Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Milwaukee, WI

June 18, 2003Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 18, 2003, 3:16 PM CDT for Rock County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 3:16 PM CDT (20:16 UTC)
Expired
Jun 18, 2003, 4:15 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 50 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KMKX 182016
SVRMKX
WIC105-182115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 415 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF JANESVILLE...OR ABOUT 4
  MILES SOUTHWEST OF EDGERTON...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JANESVILLE AT 330 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4282 8900 4279 8923 4260 8917 4262 8894

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUN 18 2003

FCST FOCUS IS ON CDFNT PASSING THRU THE AREA THIS EVENING...THEN
ON QUIETER WX TO FOLLOW.

FNT SLIDING SWD THRU SRN WI WL EXIT THE STATE ERLY TNGT...TAKING
REMAINING STORMS WITH IT. MAIN MESSAGE IN FCST FOR TNGT OTR THAN
ENDING PCPN WL BE TURN TO COOLER WX ESPCLY NR LAKE WHERE GUSTY NE
WNDS BLOW IN OFF THE CHILLY WATERS.

ETA/GFS/NGM ARE IN GOOD AGREEMENT ON DRYING OFF COLUMN RATHER RPDLY
AFTER MID LVL TROF PASSES IN WAKE OF FNT. LARGE AND DRY SFC HI TO
THEN DOMINATE THRU SAT. STEADY WRMUP INTO WEEKEND.

.MKX...NONE.

NJ
Hazardous weather outlook, Jun 18, 5:00 AM CDT, 10 hours 16 minutes before
WIZ046-047-051-052-056>060-062>072-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

XX

In the hours before

Local storm report, Jun 18, 3:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    6 SW MONROE               WI   1.75 INCH HAIL
06/18/03   GREEN                          REPORTED BY PUBLIC.

0152 PM    3 NW BELOIT               WI   WIND DAMAGE
06/18/03   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE BRANCHES AND POWER
                                          WIRES BLOWN DOWN.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:43 PM CDTSevere Thunderstorm WarningMKXRock32 min
Jun 18, 2:07 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette68 min
Jun 18, 2:11 PM CDTSevere Thunderstorm WarningMKXGreen, Rock64 min
Jun 18, 2:40 PM CDTSevere Thunderstorm WarningMKXFond du Lac65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.